Indiana, 2005Hail and Damaging Winds in Indiana, September 22, 2005
September 22, 2005 · NWS IWX · 5 events in 1 county or zone
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 22, 3:00 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 22, 3:00 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST THU SEP 22 2005
.SHORT TERM...
EVENING SEVERE WEATHER POTENTIAL...
WARM SECTOR CONTINUES TO DESTABILIZE THIS AFTERNOON. STRONG SURFACE
HEATING COUPLED WITH BOUNDARY LAYER DEWPOINTS NEAR 70F OVER NW
INDIANA AND NE ILLINOIS HAVE CONTRIBUTED TO SBCAPE OF AROUND 3000
J/KG OVER THE WESTERN CWA. PLUME OF STEEP MID LEVEL LAPSE RATES OF
AROUND 7C/KM IN THE 700MB TO 500MB LAYER MARK AN ELEVATED MIXED
LAYER /EML/ PLUME WHICH HAS ADVECTED OFF OF THE HIGH PLAINS. THE EML
HAS EFFECTIVELY CAPPED THE WARM SECTOR WITH 50 TO 100 J/KG OF CIN
REMAINING DESPITE THE STRONG SURFACE HEATING. DEEP LAYER SHEAR IS
SUFFICIENT FOR STORM ORGANIZATION WITH AROUND 40KTS 0-6KM SHEAR OVER
THE NORTHERN HALF OF THE CWA. OTHER SEVERE WEATHER PARAMETERS
LOOKING FAVORABLE INCLUDING 0-3KM EHI AND CRAVEN/BROOKS SIGNIFICANT
SEVERE PARAMETER. THE MAIN LIMITING FACTOR WILL BE THE
AFOREMENTIONED CAP IN PLACE.
WEAK PRE-FRONTAL TROUGH NOW PUSHING INTO NW INDIANA HAS NOTHING MORE
THAN SOME WEAK CU DEVELOPMENT. SUSPECT CONVERGENCE ALONG THIS
FEATURE WILL NOT BE SUFFICIENT TO ALLOW SURFACE BASED PARCELS TO
ACHIEVE THE LFC. ONGOING CONVECTION ACROSS EXTREME SOUTHEAST
WISCONSIN AND SOUTHERN LAKE MICHIGAN IS FORMING ALONG THE MAIN
SURFACE COLD FRONT. EXPECT CONVECTION TO CONTINUE TO BUILD ALONG AND
JUST ON THE COLD SIDE OF THE FRONT WHERE MASS CONVERGENCE IS
MAXIMIZED. CONVECTION WILL LIKELY EXPAND IN COVERAGE AND SPREAD
SOUTHEAST ACROSS THE CWA THIS EVENING. THINK MAIN SEVERE WEATHER
CHANCE WILL BE LIMITED IN DURATION WITH A WINDOW BETWEEN LATE
AFTERNOON AND MID EVENING. PRIMARY THREAT WILL BE LARGE HAIL WITH
SLIGHTLY ELEVATED STORMS JUST BEHIND THE FRONT ALTHOUGH A
CONDITIONAL THREAT FOR DAMAGING WIND EXISTS WITH ANY STORM WHICH IS
SURFACE BASED IMMEDIATELY ALONG THE FRONT. CONVECTION MAY
TRANSITION INTO AN MCS BY LATE EVENING WITH SEVERE WEATHER THREAT
DIMINISHING AND HEAVY RAIN BECOMING THE PRIMARY HAZARD.
OVERNIGHT AND FRIDAY...
COLD FRONT PUSHES SOUTH THROUGH THE CWA OVERNIGHT WITH STRONG CAA
AFTER MIDNIGHT OVER THE NORTH AS H85 TEMPS DROP TO NEAR 10C BY 12Z
FRI. EXPANSIVE AREA OF LOW CLOUD BEHIND THE FRONT WILL KEEP SKIES
MOSTLY CLOUDY THROUGH THE NIGHT. ON FRIDAY THE FRONT BECOMES
INCREASINGLY PARALLEL TO THE MID LEVEL FLOW AND WILL STALL OUT OVER
THE OHIO VALLEY. WILL CONTINUE WITH CHANCE POPS OVER THE SOUTHERN
HALF OF THE CWA GIVEN PROXIMITY OF FRONT AND WEAK WAA/ISENTROPIC
UPGLIDE DEVELOPING. SKIES WILL REMAIN MOSTLY CLOUDY OVER THE SOUTH
WITH AT LEAST A FEW BINOVC OVER THE NORTH AS DRYING AND SUBSIDENCE
INCREASE. MUCH COOLER THAN TODAY WITH HIGHS IN THE LOW 70S NORTH TO
MID 70S OVER THE SW CORNER OF THE CWA.
&&
.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...
HIGH PRES RIDGE WILL EXTEND FROM ERN ONTARIO TO THE UPR OH VALLEY AT
START OF LONG TERM PD WITH CDFNT STALLED OUT NEAR THE MASON-DIXON
LINE. GFS HAS BEEN CONSISTENT IN FCSTG WK MID LEVEL TROFS MOVG
ACROSS THE AREA ALONG NRN PERIPHERY OF SUBTROPICAL RIDGE LOCATED
OVER SERN U.S.. THIS COMBINED WITH WK LOW LEVEL WARM/MOIST ADVECTION
PATTERN ON BACKSIDE OF DEPARTING RIDGE RESULTING IN SOME LIGHT
PRECIP ACROSS OUR AREA FRI NGT AND SAT. NAM HAS BEEN BACK AND
FORTH WITH THIS SOLUTION WITH LAST COUPLE OF RUNS SUGGESTING RIDGE
WILL WIN OUT AND CWA WILL STAY DRY THROUGH THIS TIME FRAME. LEANED
TOWARD MORE CONSISTENT GFS SOLUTION WHICH WAS IN AGREEMENT WITH OUR
GOING FCSTS.
NEXT PROBLEM IS A FAIRLY STRONG SHRTWV OFF THE PAC NW THIS AFTN.
STLT SHOWING BAROCLINIC LEAF ASSOCD WITH THE SHRTWV SUPPORTING
STRENGTH DEPICTED BY MODELS. ALL MODELS SPLIT THE FLOW WITH THIS
SYSTEM WITH A NRN STREAM TROF MOVG ACROSS THE GRTLKS SUN/MON AND SRN
STREAM LOW CUTTING OFF, WEST OF CA BY THAT TIME. HWVR, GFS IS
CONSIDERABLY SLOWER/WEAKER WITH THE CDFNT AND IS PREFERRED AS NAM
APPEARS TO BE OUTLIER WITH MOVEMENT OF RITA TOO FAR TO THE WEST.
MORE NELY TRACK OF HURRICANE SUPPORTS SLOWER MOVG, LESS DEFINED
CDFNT FCST BY THE GFS. THUS, LEFT SAT NGT DRY AND CONTD WITH A
CHC OF TSTMS SUN-SUN NGT AS SLOW MOVG CDFNT MOVES THROUGH THE AREA.
HIGH PRES THEN DOMINATES MON/TUE, WITH GFS/ECMWF IN GOOD AGREEMENT
THAT ANOTHER STRONG SHRTWV WILL TOP THE RIDGE ALONG CANADIAN PACIFIC
COAST AND DIG SE TOWARD THE GRTLKS WITH CHC OF TSTMS AS THIS SYSTEM
MOVES THROUGH THE AREA WED. FOLLOWED THIS SYSTEM WITH HIGH
PRESSURE AND FAIR WX THU. MODELS CURRENTLY INDICATING DELTA TS IN
THE UPR TEENS THU, BUT FLOW ANTICYCLONIC AND AMS QUITE DRY JUST WENT
WITH PC SKIES ATTM.
WITH GFS MODEL OF CHOICE THROUGH THE PD COULDNT FIND MUCH REASON TO
DEVIATE SGFNTLY FROM MAV/MEX TEMPS AND ONLY MINOR CHANGES MADE.
&&
.AVIATION...
MAIN CONCERN FOR THE 18Z TAF CYCLE REVOLVES AROUND TIMING OF TSRA
THROUGH THE TERMINALS THIS EVENING AND THEN LOW STRATUS POTENTIAL ON
THE COOL SIDE OF THE COLD FRONT. ATMOSPHERE CONTINUES TO DESTABILIZE
AS WARM SECTOR HAS BROKEN OUT INTO SUNSHINE AND A PLUME OF NEAR 70F
DEWPOINTS ADVECTS INTO NW INDIANA. STRONG CAP IN PLACE WILL BE
DIFFICULT TO OVERCOME IN THE WARM SECTOR AND SUSPECT THE BULK OF
CONVECTION WILL DEVELOP ALONG AND JUST BEHIND THE SURFACE COLD FRONT
WHERE MASS CONVERGENCE IS MAXIMIZED. WILL CONTINUE WITH TEMPO TSRA
AT BOTH SITES BUT PUSH TIMING BACK CONSIDERABLY FROM PREVIOUS TAF
PACKAGE. FOLLOWING FROPA TONIGHT EXPECT MOISTURE TO BECOME TRAPPED
BENEATH THE FRONTAL INVERSION WITH UPSTREAM STRATUS OVER THE UPPER
MIDWEST ADVECTING SOUTH INTO THE AREA. WILL BRING CIGS DOWN INTO
MVFR RANGE OVERNIGHT BEFORE SLOW IMPROVEMENT BY MIDDAY FRIDAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY MICHIGAN CITY TO ST JOSEPH TIL 17Z FRI.
&&
SHORT TERM/AVIATION...HITCHCOCK
LONG TERM....TAYLOR
Hazardous weather outlook, Sep 22, 5:09 AM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST THU SEP 22 2005
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231008-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
509 AM EST THU SEP 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES
SOUTH INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION TODAY AND
TONIGHT. THERE IS A THREAT FOR SEVERE STORMS WITH THIS FRONT
...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...
SUNDAY...AND SUNDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE
THE SEVERE RISK OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-231008-
509 AM EST THU SEP 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES
SOUTH INTO THE LOWER GREAT LAKES TODAY. THERE IS A THREAT
FOR SEVERE STORMS WITH THIS FRONT...MAINLY THIS AFTERNOON.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 50 KNOTS AND LARGE HAIL.
ALSO...NORTH TO NORTHEAST WINDS OF 15 TO 25 KNOTS WILL OCCUR BEHIND
THE COLD FRONT THIS AFTERNOON THROUGH FRIDAY. THIS WILL RESULT IN
WAVES OF 3 TO 5 FEET LATE THIS AFTERNOON...BUILDING TO 5 TO 8 FEET
OVERNIGHT. WAVES WILL GRADUALLY SUBSIDE TO 2 TO 4 FEET BY FRIDAY
AFTERNOON. THESE WAVES WILL POSE A HAZARD TO SMALL CRAFTS.
.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...
SUNDAY...AND SUNDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE
THE SEVERE RISK OF THESE STORMS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
In the hours before
Local storm report, Sep 22, 4:57 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MENDON 42.01N 85.45W
09/22/2005 ST. JOSEPH MI LAW ENFORCEMENT
1 TREE BLOWN DOWN
&&
STEVENSLocal storm report, Sep 22, 5:13 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL CENTREVILLE 41.92N 85.53W
09/22/2005 0.75 INCH ST. JOSEPH MI AMATEUR RADIO
&&
STEVENSLocal storm report, Sep 22, 5:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL BRONSON 41.87N 85.19W
09/22/2005 0.75 INCH BRANCH MI AMATEUR RADIO
&&
STEVENSLocal storm report, Sep 22, 5:57 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 4 NE ANGOLA 41.68N 84.95W
09/22/2005 0.75 INCH STEUBEN IN AMATEUR RADIO
&&
STEVENSLocal storm report, Sep 22, 6:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 9 SSE COLDWATER 41.82N 84.94W
09/22/2005 0.75 INCH BRANCH MI AMATEUR RADIO
&&
STEVENSLocal storm report, Sep 22, 6:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL MONTGOMERY 41.78N 84.81W
09/22/2005 0.88 INCH HILLSDALE MI EMERGENCY MNGR
&&
STEVENSHail, Steuben
- When
- September 22, 6:10 PM EST to 6:25 PM EST
- Where
- Steuben County, 3 mi SW of Fremont
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.700, -84.967
30 to 35 homes were reported to have siding damage and a few vehicles also suffered some damage. Hail up to golf ball size was reported.
Thunderstorm Wind, Steuben
- When
- September 22, 6:10 PM EST to 6:11 PM EST
- Where
- Steuben County, Fremont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 41.733, -84.933
Numerous limbs were blown down.
Hail, Steuben
- When
- September 22, 6:48 PM EST
- Where
- Steuben County, Fremont
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.733, -84.933
Hail up to the size of nickels was reported.
Thunderstorm Wind, Steuben
- When
- September 22, 7:00 PM EST to 7:01 PM EST
- Where
- Steuben County, Fremont
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.733, -84.933
Several trees were blown down, one reported to be 24 inches in diameter. A 12 inch diameter tree fell onto a parked police car, which was totaled as a result. A large cottonwood tree was blown down near Snow Lake, with debris from the tree knocking over a fence and utility shed.
Hail, Steuben
- When
- September 22, 7:10 PM EST to 7:11 PM EST
- Where
- Steuben County, 1 mi W of Angola
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.633, -85.017
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and High Wind in Alaska, September 22 to 24, 2005$2.7 million · 57 kt wind · 8 events
- Hail and Damaging Wind in Illinois, September 22, 2005$2.1 million · 2.75 in hail · 7 events
- Damaging Winds and Lightning Strikes in Ohio, September 22, 2005$980,000 · 61 kt wind · 10 events
- Flash Flooding and Hail in Michigan, September 22, 2005$340,000 · 61 kt wind · 23 events
- High Surf in Florida, September 22, 2005$200,000 · 4 events
- Hail and Damaging Winds in Michigan, September 22, 2005$90,000 · 1.75 in hail · 6 events
- Marine Thunderstorm Winds in Lake Michigan, September 22, 2005$30,000 · 6 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 200516 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 200516 events
- Hail and Damaging Winds in Illinois, September 22, 20051 in hail · 11 events
- Damaging Wind in Colorado, September 22, 2005$15,000 · 53 kt wind · 1 event
- Hail in Wisconsin, September 22, 20051.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472013, 5472014, 5472015, 5472016, 5472017.